Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Pendleton, OR

August 22, 2017

NWS Pendleton, OR issued this red flag warning at Aug 22, 2017, 2:24 PM PDT. It took effect at Aug 23, 2017, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 2:24 PM PDT (21:24 UTC)
In effect from
Aug 23, 2017, 12:00 PM PDT
Expired
Aug 23, 2017, 10:00 PM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

306 
WWUS86 KPDT 222124
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
224 PM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM PDT WEDNESDAY FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611 AND 640...

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT WEDNESDAY
FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 642, 644, AND OREGON ZONE 645...

...RED FLAG WARNING IN EFFECT FROM 5 PM TO 10 PM PDT WEDNESDAY
FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 643 AND WASHINGTON ZONE 645...


.A cold front will approach the area Wednesday afternoon and
Wednesday night, generating scattered thunderstorms across the
higher elevations.

ORZ611-640-231800-
/O.UPG.KPDT.FW.A.0009.170823T2000Z-170824T0500Z/
/O.NEW.KPDT.FW.W.0020.170823T1900Z-170824T0000Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
224 PM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM PDT WEDNESDAY FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611 AND 640...

The National Weather Service in Pendleton has issued a Red Flag 
Warning, which is in effect from noon to 5 PM PDT Wednesday. The 
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Oregon...fire weather zones 611 and 640 

* TIMING...Wednesday afternoon.

* LIGHTNING ACTIVITY LEVEL...3

* PRECIPITATION...One tenth to one quarter of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ642-644-645-231800-
/O.UPG.KPDT.FW.A.0009.170823T2000Z-170824T1200Z/
/O.NEW.KPDT.FW.W.0020.170823T1900Z-170824T0500Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
224 PM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT WEDNESDAY
FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 642, 644, AND OREGON ZONE 645...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from noon to 10 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Oregon...fire weather zones 642, 644 and 645.
 
* TIMING...Wednesday afternoon and evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ643-WAZ643-645-231800-
/O.UPG.KPDT.FW.A.0009.170823T2000Z-170824T1200Z/
/O.NEW.KPDT.FW.W.0020.170824T0000Z-170824T0500Z/
Northern Blue Mountains of Oregon-Blue Mountains of Washington-
Asotin County-
224 PM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM TO 10 PM PDT WEDNESDAY
FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 643, AND WASHINGTON ZONE 645...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 5 PM to 10 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Oregon...fire weather zone 643. In
  Washington...fire weather zones 643 and 645.

* TIMING...Wednesday evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
238 
WWUS86 KPDT 232027
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
127 PM PDT Wed Aug 23 2017

...RED FLAG WARNING IN EFFECT UNTIL TO 5 PM PDT TODAY FOR 
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 
611 AND 640...

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT TODAY FOR ABUNDANT 
LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 642, 644,
AND OREGON ZONE 645...

...RED FLAG WARNING IN EFFECT FROM 5 PM TO 10 PM PDT TODAY FOR 
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 
643 AND WASHINGTON ZONE 645...

.A cold front will approach the area this evening, generating 
scattered thunderstorms across the higher elevations.

ORZ611-640-240000-
/O.CON.KPDT.FW.W.0020.000000T0000Z-170824T0000Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
127 PM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 611 AND 640...

* AFFECTED AREA...In Oregon...fire weather zones 611 and 640

* TIMING...Wednesday afternoon.

* LIGHTNING ACTIVITY LEVEL...3

* PRECIPITATION...One tenth to one quarter of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ642-644-645-240430-
/O.CON.KPDT.FW.W.0020.000000T0000Z-170824T0500Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
127 PM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 642, 644, AND OREGON ZONE 645...

* AFFECTED AREA...In Oregon...fire weather zones 642, 644 and 
  645. 

* TIMING...This afternoon and evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ643-WAZ643-645-240430-
/O.CON.KPDT.FW.W.0020.170824T0000Z-170824T0500Z/
Northern Blue Mountains of Oregon-Blue Mountains of Washington-
Asotin County-
127 PM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 643, AND WASHINGTON ZONE 645...

* AFFECTED AREA...In Oregon...fire weather zone 643. In 
  Washington...fire weather zones 643 and 645. 

* TIMING...This evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
573 
WWUS86 KPDT 232350
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
450 PM PDT Wed Aug 23 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT TODAY FOR ABUNDANT 
LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 642, 644,
AND OREGON ZONE 645...

...RED FLAG WARNING IN EFFECT FROM 5 PM TO 10 PM PDT TODAY FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
643 AND WASHINGTON ZONE 645...

.A cold front will approach the area this evening, generating
scattered thunderstorms across the higher elevations.

ORZ611-640-240100-
/O.EXP.KPDT.FW.W.0020.000000T0000Z-170824T0000Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
450 PM PDT Wed Aug 23 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611 AND 640...

Although an isolated thunderstorm remains possible into the 
evening...the chance for abundant lightning and gusty outflow 
winds had decreased and the red flag warning will be allowed to 
expire. 

$$

ORZ643-WAZ643-645-240500-
/O.CON.KPDT.FW.W.0020.170824T0000Z-170824T0500Z/
Northern Blue Mountains of Oregon-Blue Mountains of Washington-
Asotin County-
450 PM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 643, AND WASHINGTON ZONE 645...

* AFFECTED AREA...In Oregon...fire weather zone 643. In 
  Washington...fire weather zones 643 and 645. 

* TIMING...This evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ642-644-645-240500-
/O.CON.KPDT.FW.W.0020.000000T0000Z-170824T0500Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
450 PM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 642, 644, AND OREGON ZONE 645...

* AFFECTED AREA...In Oregon...fire weather zones 642, 644 and 
  645. 

* TIMING...This afternoon and evening.

* LIGHTNING ACTIVITY LEVEL...3.

* PRECIPITATION...One quarter to one third of an inch.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
017 
WWUS86 KPDT 240459
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
959 PM PDT Wed Aug 23 2017



ORZ642>645-WAZ643-645-240600-
/O.EXP.KPDT.FW.W.0020.000000T0000Z-170824T0500Z/
Southern Blue and Strawberry Mountains-
Northern Blue Mountains of Oregon-Central Blue Mountains-
Wallowa District-Blue Mountains of Washington-Asotin County-
959 PM PDT Wed Aug 23 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
642, 643, 643, 644, 645, AND 645...

Although an isolated thunderstorm remains possible tonight...the 
chance for abundant lightning and gusty outflow winds had 
decreased and the red flag warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 22, 2:20 PM PDT, 4 minutes earlier.

Area forecast discussion, Aug 22, 2:20 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
220 PM PDT Tue Aug 22 2017

.SHORT TERM...Tonight through Friday...A ridge of high pressure
over the region will move off to the east overnight and Wednesday.
This will allow a southwest flow to develop which will tap into some
moisture over California and Nevada. Some of this moisture will
creep into central Oregon providing a slight chance of showers or
thunderstorms overnight. The arrival of more moisture Wednesday
combined with an approaching trough of low pressure will enhance the
chance of showers and thunderstorms by afternoon from central Oregon
to northeast Oregon with a slight chance of continuing after
midnight. The trough will push a cold front into the region
Wednesday night and early Thursday. This will usher in some cooler
breezy conditions and push most of the moisture out of the forecast
area. one exception could be some lingering storms over the Wallowa
and Elkhorn mountains. Dry and cool conditions will persist through
Friday before warming up over the weekend.
.

.LONG TERM...Friday night through Tuesday...An upper level ridge
will build offshore Friday night and move across WA and OR Saturday
and Sunday. Subsidence from the ridge will keep dry northwesterly
flow aloft with sunny skies...light winds...and a warming trend
through the weekend. The ridge will shift east of the area Sunday
night or Monday...but there is no moisture advected into the area
until Tuesday night or Wednesday so the weather will remain mostly
clear with temperatures well above normal. Highs will be mainly in
the 90s.  Coonfield

&&

.AVIATION...18z tafs. Clear skies expected over the next 12-18 hours
with increasing high clouds after that. Smoke is overspreading the
region from fires in southwest Oregon and northern California. Will
likely have an elevated smoke layer and possible reductions in
surface visibility especially at KRDM KBDN. Winds 5-15kt. 76

&&

.FIRE WEATHER...Mid level moisture and instability will enter
Central Oregon this evening, spreading slowly eastward through
early Wednesday. Coverage will remain rather limited, will keep LALs
of 2. For Wednesday afternoon/night, thunderstorm coverage will
increase with the approach/passage of a cold front, with scattered
thunderstorms expected across Central Oregon in the afternoon,
migrating eastward across the northeast Oregon mountains Wednesday
evening. Latest model runs depict less of a threat for overnight
scattered thunderstorms. Thus, will upgrade watches to Red Flag
Warnings for Central Oregon eastward to the southern Blues
Wednesday afternoon, with warnings further north to the NE Oregon
and SE Washington mountains Wednesday evening. Models also are
slowing the progression of the front Thursday, with some potential
at residual thunderstorms across far NE Oregon, will keep LALs 2 for
that activity.  Winds will increase in the wake of the front
Thursday, with breezy to locally windy conditions for the Columbia
Gorge and Basin. Model trends have been a bit lighter for winds, and
with the maximum winds likely occurring when RHs are beginning to
rise, will not issue any watches for Thursday at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  91  59  83 /   0  10  10  10
ALW  62  93  64  85 /   0  10  10  10
PSC  60  94  62  87 /   0  10  10   0
YKM  56  92  58  85 /   0   0  10   0
HRI  59  93  62  85 /   0  10  10   0
ELN  56  90  60  77 /   0   0   0   0
RDM  51  88  49  80 /  10  20  10   0
LGD  54  89  56  81 /  10  20  40  10
GCD  57  88  56  83 /  20  30  30  10
DLS  63  89  65  81 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from noon to 10 PM PDT Wednesday for ORZ642-644-
     645.

     Red Flag Warning from 5 PM to 10 PM PDT Wednesday for ORZ643.

     Red Flag Warning from noon to 5 PM PDT Wednesday for ORZ611-640.

WA...Red Flag Warning from 5 PM to 10 PM PDT Wednesday for WAZ643-645.

&&

91/76/76

Nearby

Red Flag Warnings in Oregon, 2017Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.